Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Northern Indiana

May 28, 2002Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2002, 5:22 PM EST for Allen County, Indiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2002, 5:22 PM EST (22:22 UTC)
Expired
May 28, 2002, 6:20 PM EST
In force
58 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:30 PM ESTHail 0.88New Haven, IN
May 28, 5:40 PM ESTHail 0.75Ft Wayne, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 282222
SVRFWA
INC003-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EST TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN INDIANA

* UNTIL 620 PM EST

* AT 519 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF FORT WAYNE...MOVING NORTHEAST 
  AT 20 MPH. ANOTHER THUNDERSTORM WAS ALSO MOVING INTO SOUTHERN    
  ALLEN COUNTY...NORTH OF OSSIAN IN NORTHERN WELLS COUNTY. THIS 
  STORM PRODUCED DIME SIZE HAIL IN OSSIAN AT 5 PM EST.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...     
  FORT WAYNE
  HUNTERTOWN
  GRABILL

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4102 8529 4096 8506 4128 8487 4128 8518

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:02 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, May 28, 1:02 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
102 PM EST TUE MAY 28 2002

MOIST...UNSTABLE AIRMASS TO REMAIN IN PLACE NEXT SEVERAL DAYS.
FRONTAL BOUNDARY CURRENTLY LOCATED FROM NORTHERN MISSOURI INTO
CNTRL IL TO CNTRL IN. CONVECTION CONTINUES TO FIRE ALONG AND NORTH
OF THIS BOUNDARY.

NONE OF THE MODELS ARE HANDLING AREAS OF CONVECTION VERY WELL
ASSOCIATED WITH NUMEROUS WEAK S/WS MOVING THROUGH THE FLOW.  THEY
DO HOWEVER AGREE ON BOUNDARY MOVING SLOWLY NORTH TODAY AND TONIGHT
INTO LOWER MI. LOOKS LIKE TONIGHT COULD BE DRY ACROSS THE CWA...BUT
WITH PROXIMITY OF THE BOUNDARY...SEVERAL OUTFLOW BOUNDARIES AND AND
WEAK S/WS TO CONTINUE SEE NO REASON TO DROP POPS. AM CONCERNED
ABOUT LOCALLY HEAVY RAINFALL. THE CONVECTION THAT LEFT THE SE PART
OF THE CWA THIS MORNING DROPPED 1 TO 3 INCHES IN MANY AREAS.
STEERING WINDS WILL GENERALLY BE 10 TO 15 KTS...HINTING AT LOCAL
FLOODING PROBLEMS AND MAYBE SOME TRAINING OF STORMS AS WEAK FLOW
CONTINUES AND PRECIP WATER INCREASES TO 1.5 OR GREATER. WILL MAKE
MENTION OF LOCALLY HEAVY RAIN FOR TNGT AND WEDS. HEAVY RAIN THREAT
WILL CONTINUE FOR WEDS NGT AND THURSDAY...BUT MID LVL WINDS DO PICK
UP SLIGHTLY TO REDUCE THE THREAT SOMEWHAT. AVN HAS BEEN SHOWING GOOD
RUN-RUN CONSISTENCY WITH FROPA FRI MRNG. TIMING OF FRONT WILL BE
CRITICAL TO PCPN COVERAGE...WITH DECENT OMEGA AND INSTABILITY SETTING
UP ALONG THE FRONT FRI AFTN. H85 FRONT LOOKS TO MOVE THROUGH FIRST
BETWEEN 12 AND 18Z...WITH SFC FRONT ON ITS HEELS. WILL KEEP 40 POPS
GOING FRI BUT BUMP UP TO 50 POPS THURS NGT. MAIN THREAT AFTER
MIDNIGHT...BUT WONT GET FANCY TIMING THINGS THAT FAR OUT.

EXTENDED FORECAST...
SOME DIFFERENCES IN THIS RUN FOR SUNDAY. MEDIUM RANGE MODELS AGREE
ON HIGH OVER AREA FOR SAT BUT NOW MRF BRINGING WARM FRONT ACRS FA
SUNDAY. 12Z AVN DEVELOPS RATHER STRONG S/W SAT NIGHT AND MOVES IT
INTO AREA SUNDAY MORNING. NOT READY TO JUMP ON THIS FEATURE YET AS
IT LOOKS TOO STRONG AND WELL EAST OF SFC LOW AND LOW LEVEL
FLOW/CONVERGENCE AREA. WL NEED ANOTHER RUN OR TWO BEFORE
INTRODUCING POPS SUNDAY WITH THIS FEATURE. ECMWF STILL SLOWER AND
INDICATES LATE SUNDAY TIME FRAME. NO SIGNIFICANT CHANGE IN AIRMASS
DURING EXTENDED...SO NO BIG CHANGES IN TEMPS ATTM. FRONT TO STALL
OUT IN LOWER GREAT LAKES REGION SO CHC POPS INTO TUE.

.IWX...NONE.

FISHER/LASHLEY

In the hours before

Local storm report, May 28, 5:05 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EST TUE MAY 28 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    OSSIAN                    IN   .75 INCH HAIL
05/28/02   WELLS                          REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.